The prevalence and configuration of nausea in patients receiving intravenous chemotherapy in a private oncology centre in South Africa
The development of effective antiemetic treatment has contributed to the relieving of chemotherapy-induced vomiting in chemotherapy patients. There is, however, a growing concern that chemotherapy-induced nausea and vomiting (CINV) research focuses primarily on vomiting, while nausea is perceived to be of secondary importance. All patients receiving antiemetic prophylaxis with intravenous chemotherapy do not have complete control of nausea. This study focused on chemotherapy-induced nausea, collecting information on the true incidence and patterns thereof. Valuable information was gained through having a project focusing particularly on nausea, contributing to a better understanding of this distressing and debilitating adverse event of chemotherapy. This prospective, observational study included all patients receiving intravenous chemotherapy at a private oncology clinic in South Africa. One hundred subjects were enrolled over an eight-month period in 2017. This broad inclusion of patients gave a review of ‘real-life’ experiences of patients. The study used patient diaries with visual analogue scales (VAS) and patient-reported outcome measures (PROMs) to get data to resemble patients’ experience as accurately as possible, in order to ensure data compatibility. Patients were issued with standard antiemetic prophylactic therapy according to CINV guidelines and the patients’ demographics were summarised using descriptive statistics. The prevalence of nausea was compared with the prevalence of vomiting in the overall phase. Possible patient related risk factors were documented, including age, gender, previous CINV, the capacity of the current chemotherapy to induce CINV (emetogenicity), history of motion sickness, history of morning sickness and alcohol use in the previous two years. Not much published literature exists on the incidence of chemotherapy-induced nausea. Most literature focuses on CINV as one entity. Despite decades of research, the mechanism of CINV or nausea (not related the chemotherapy) is still not clearly understood. There is, however, very clear data on the negative impact of nausea on the quality of life of patients receiving chemotherapy. The patient characteristics contributing to an increased risk of experiencing nausea are also well documented in the literature. This study reflected the published data on risk factors, in particular female gender, a history of motion sickness, a history of morning sickness, age below 60 years and chemotherapy with high and moderate emetogenicity, placing the patient at higher risk of experiencing nausea. Enrolled patients had to complete diaries on their experience of nausea and vomiting for the first three consecutive cycles of their treatment. After cycle one, 95 evaluable diaries were collected and cycle two and three delivered 87 and 79 evaluable diaries, respectively. The group received a variety of intravenous chemotherapy regimens with emetogenicity, including 26% low emetogenic chemotherapy patients, 24% moderately emetogenic chemotherapy patients and 46% high emetogenic chemotherapy patients. Despite all patients receiving guideline consistent CINV prophylaxis, 57.9% of all patients experienced nausea, compared to only 24.2% vomiting during cycle one. The mean time to first event of nausea was 28.5 hours after chemotherapy infusion, with a VAS mean intensity of 5.88 out of ten. For patients experiencing intermittent nausea, the mean duration per episode of nausea experienced was 4.07 hours but 31.6% patients experienced continuous nausea. These findings were reflected during all three cycles of treatment. Of the patients experiencing nausea during cycle one, 94.7% of them also experienced anticipatory nausea the day before commencing treatment with cycle two, and 93.3% before commencing cycle three (p = 0.000). No vomiting incidents were recorded by 61.8% of patients during cycle one who experienced nausea, and 72.7% and 61.1% during cycle two and three. Risk factors that were found to have a significant negative impact on nausea was female gender, age below 60 years and higher emetogenicity of chemotherapy treatment. Chemotherapy-induced nausea is a persisting adverse event of patients diagnosed with cancer, independent from chemotherapy-induced vomiting. Patients with risk factors have an increased potential to experience chemotherapy-induced nausea, as well as experiencing nausea refractory to Guideline Consistent CINV Prophylaxis (GCCP) and rescue medication. These patients need to be approached differently in the clinic in regard to managing nausea. Precise following of GCCP and rescue medication must go hand in hand with patient education on the management of chemotherapy-induced nausea, to empower the patient in managing their nausea with the prescribed medication. There is a need for more studies with nausea as primary endpoint, and updated CINV guidelines that distinguish between prophylaxis and treatment of nausea, and that of vomiting.
- Health Sciences